HRT & Testosterone

 

Dear Dr. N.,
I had a total hysterectomy (ovaries, too) in April 1999 at age 45 (fibroids and cystic ovaries). What a relief to not have pain 2-3 weeks out of every month! I take 2 mg of Estrace per day (I requested the synthetic estrogen and cannot use a patch due to adhesive sensitivity).
But.... I am finding that about half the time after intercourse, I bleed lightly. I don't feel sore or dry. Also, my libido has dropped. Right after the surgery, my doctor mentioned that he did not want to give me testosterone due to the possibility of facial hair growth, especially since I have fair skin and dark hair. Should I ask again?
I usually see a general practitioner (which I prefer) and only saw the ob / gyn for the surgery and follow up. Should I seek out an ob / gyn? Or can my family doctor handle this?
Thanks for responding,
PB

 

Reply:
The first thing you should do is return to the surgeon who did the surgery, assuming you're comfortable with him or her and have an examination in an effort to find the cause of your bleeding.
Next, physicians who are not knowledgeable about HRT and the use and benefits of testosterone in post menopausal women often discourage their patients from taking testosterone. This is usually based on their own fears and limitations. If you have had your ovaries removed you are most certainly testosterone deficient and the addition of testosterone to your HRT program would likely restore your libido. Read the section of my web site, Sex and Libido - HRT as it will give you more information on this.
If you liked the "patch" other than skin sensitivity, you might consider using estrogen gel, which is basically the HRT substance in the patch without the patch itself. It is in gel form and is rubbed on daily. It is an effective method of HRT and is available through College Pharmacy, in Colorado Springs, Colorado. Their web site can also be accessed on the "links" page of my web site. You can contact them by email or by telephone. They formulate a wide range of individualized HRT prescription products and will provide you and your physician with information, availability and appropriate use of what they have available.
If your Dr isn't informed about HRT, then you will have to coax him into educating himself or consider finding one who is more knowledgeable and comfortable with the treatment of post menopausal women.
Please let me know what happens.
Dr N